Kentucky, 2009Tornado and Damaging Winds in Kentucky, May 8, 2009
May 8, 2009 · NWS JKL · 11 events in 8 counties and zones
Severe thunderstorms moved across portions of eastern Kentucky on the morning of May 8th; leaving in there wake downed trees and power lines and leaving thousands of people without power.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $253,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved across portions of eastern Kentucky on the morning of May 8th; leaving in there wake downed trees and power lines and leaving thousands of people without power.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 8, 2:21 AM EST, 3 hours 45 minutes earlier.
Area forecast discussion, May 8, 2:21 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
321 AM EDT FRI MAY 8 2009
.SHORT TERM.../TODAY THROUGH SUNDAY/...UPDATED
THE WAVE TRAIN CONTINUES FOR THE SHORT TERM PERIOD. A FAIRLY HEALTHY
MCS IS MOVING TOWARD THE AREA AND WILL BE MOVING ACROSS EASTERN
KENTUCKY THIS MORNING. THE NAM SEEMS TO HAVE THE BEST HANDLE ON THE
SYSTEM AND HAVE PRETTY MUCH USED A BLEND OF THE NAM AND ECMWF TO COME
UP WITH THE FORECAST. THE GFS CONTINUES TO SHOW AN EXTREME AMOUNT OF
QPF FOR TONIGHT. WHEN I LOOKED AT THE GFS TIME HEIGHT FOR
TONIGHT...IT DOES NOT EVEN A COUPLING OF THE SURFACE AND UPPER
SYSTEMS. FURTHERMORE...THEN GFS MOS IS ONLY GOING FOR 60 TO 70
PERCENT POPS FOR TONIGHT. CONSIDERING BOTH THOSE FACTS...I JUST DO
NOT BELIEVE THE MODEL QPF AMOUNTS AND HAVE BLENDED THE
ECMWF...NAM...AND HPC QPF AMOUNTS FOR THE FORECAST. AFTER A GOOD
ROUND OF STORMS THIS MORNING AND THE SECOND ROUND TONIGHT AND
CONSIDERING THE ANTECEDENT SOIL AND STREAM CONDITIONS...THE
POSSIBILITY OF FLASH FLOODS IS A REAL POTENTIAL TONIGHT. FOR TEMPS
WENT A BIT LOWER THAN THE NAM MOS.
WITH ALL OF THE MODEL DIFFERENCES...THE EXACT TRACK OF THE HIGHEST
BAND OF PRECIPITATION IS STILL QUITE A BIT UP IN THE AIR. WE WILL
MOST LIKELY HAVE A BETTER HANDLE ON IT THIS AFTERNOON AND WILL ALSO
KNOW HOW MUCH WILL FALL DURING THE DAY TODAY TO PRIME THE PUMP.
.LONG TERM.../FRIDAY NIGHT THROUGH THURSDAY/
QUESTIONS IN THE LONG TERM REMAIN FOR HOW FAR SOUTH FRONTAL BOUNDARY
PUSHES AT THE START OF THE PERIOD AS UPPER LEVEL RIDGING BUILDS INTO
THE EASTERN CONUS BY LATE MONDAY. HAVE NOT MADE MANY CHANGES TO
PREVIOUS FORECAST AS HIGHER CHANCE POPS SEEM MORE LIKELY IN SOUTHERN
CWA ON SUNDAY NIGHT BEFORE THE HIGH PRESSURE CAN TAKE HOLD.
SFC HIGH PRESSURE BUILDS INTO THE OHIO VALLEY REGION ON MONDAY AND
COMBINES WITH UPPER LEVEL RIDGING TO PROVIDE A PERIOD OF GENERALLY
DRY...AND FAIR WEATHER. HIGH PRESSURE WILL ENSURE DRY WEATHER FOR
THE START OF THE UPCOMING WEEK WITH ONLY A DEVELOPING WARM FRONTAL
BOUNDARY TO CONTEND WITH WEDNESDAY. A COLD FRONT APPROACHES THE AREA
AT THE VERY END OF THE PERIOD. PREFERRED THE SLOWER ECMWF
SOLUTION...BUT LEANED CLOSER TO NATIONAL GUIDANCE WHICH PREFERRED
THE FASTER GFS SOLUTION WHICH HAD SUPPORT FROM SEVERAL OTHER
EXTENDED MODELS...INCLUDING ENSEMBLE RUNS. GENERALLY TWEAKED TEMPS
THROUGH THE PERIOD TOWARDS LATEST GUIDANCE WHERE REQUIRED. OF
PARTICULAR INTEREST WAS TUESDAY MORNING. HIGH PRESSURE OVER THE
AREA...ALONG WITH LIGHT WINDS AND MOSTLY CLEAR SKIES WILL LIKELY BE
A CATALYST FOR A VERY CHILLY MORNING. WENT WITH SOME UPPER 30S IN
OUR TYPICALLY COLDER EASTERN VALLEY LOCATIONS.
&&
.AVIATION.../06Z TO 06Z/
THE TAFS ARE A MIXED BAG BECAUSE OF THE PATCHY FOG THIS MORNING. MY
CONFIDENCE IN TRYING TO NAIL THIS DOWN IS PRETTY LOW. EXPECT TO SEE
QUITE A BIT A VARIABILITY IN THE CIGS AND VIS AT TAF STATIONS BEFORE
STARTING TO IMPROVE AFTER 10Z AS THE NEXT WAVE APPROACHES. THE FIRST
WAVE OF SHOWERS WILL BE MOVING THROUGH AFTER 10Z AND THEN ANOTHER
WAVE WILL MOVE THROUGH AFTER 2Z. THIS WILL BE MAINLY MVFR
CONDITIONS...HOWEVER WILL SEE SOME TEMPO IFR VICINITY OF THE HEAVIEST
SHOWERS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH SATURDAY MORNING FOR
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...JJ
LONG TERM...RAY/SCHOETTMER
AVIATION...JJ
Hazardous weather outlook, May 8, 4:01 AM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
501 AM EDT FRI MAY 8 2009
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
501 AM EDT FRI MAY 8 2009
...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. A
SECOND WAVE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING.
THIS WILL BRING PERIODS OF HEAVY RAIN TO THE AREA. THIS NEW
RAIN WILL BRING THE THREAT OF FLASH FLOODING AS WELL AS RISES ON AREA
RIVERS. SEE THE CURRENT FLOOD WATCH FOR THE LATEST FLOOD POTENTIAL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS WILL BE ENDING ON SATURDAY. A FLOOD WATCH WILL
CONTINUE THROUGH SATURDAY MORNING.
THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND AGAIN ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY LOCAL FLOODING AND RAINFALL OVER
ONE INCH.
JJ
In the hours before
Special weather statement, May 8, 3:30 AM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
430 AM EDT FRI MAY 8 2009
KYZ068-069-079-080-083>088-112>118-080930-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
HARLAN-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...JACKSON...HINDMAN...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...WHITESBURG
430 AM EDT FRI MAY 8 2009
...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
MORNING...
PATCHY DENSE FOG WILL BE LIFTING BY 5 AM. THE FOG IS MOSTLY NEAR
LARGE BODIES OF WATER AND IN THE DEEPER OR MORE SHELTERED VALLEYS AND
CAN CAUSE A RAPID DECREASE IN VISIBILITY OVER A SHORT DISTANCE.
DRIVERS SHOULD EXERCISE CAUTION WHEN DRIVING.
JJ
Special weather statement, May 8, 5:05 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
605 AM EDT FRI MAY 8 2009
KYZ079-083-084-081030-
PULASKI-WAYNE-MCCREARY-
605 AM EDT FRI MAY 8 2009
...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHWESTERN PULASKI AND
WAYNE AND SOUTHWESTERN MCCREARY COUNTIES THROUGH 630 AM EDT FRIDAY
MORNING...
AT 606 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTHWEST OF PARNELL TO CABELL TO 7 MILES
SOUTH OF SUNNYBROOK...MOVING SOUTHEAST AT 45 MPH.
THE STORMS WILL BE NEAR SLICKFORD AROUND 615 AM EDT...NAOMI AROUND
620 AM EDT...GREAT MEADOWS CAMPSITES AROUND 625 AM EDT...GRIFFIN
AROUND 630 AM EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
SCHOETTMER
Special weather statement, May 8, 5:30 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
630 AM EDT FRI MAY 8 2009
KYZ079-080-083>087-081115-
PULASKI-LAUREL-WAYNE-WHITLEY-MCCREARY-KNOX-BELL-
630 AM EDT FRI MAY 8 2009
...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN PULASKI AND
SOUTHWESTERN LAUREL AND SOUTHWESTERN KNOX AND WAYNE AND WHITLEY AND
MCCREARY AND SOUTHWESTERN BELL COUNTIES THROUGH 715 AM EDT FRIDAY
MORNING...
AT 630 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NAOMI TO CO-OPERATIVE TO 8 MILES SOUTHEAST OF GREAT
MEADOWS CAMPSITES...MOVING EAST AT 40 MPH.
THE STORMS WILL BE NEAR TRIMBLE AROUND 635 AM EDT...KIDDER AROUND 640
AM EDT...WIBORG AROUND 645 AM EDT...SOMERSET PULASKI AIRPORT AROUND
650 AM EDT...RUTH AROUND 655 AM EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
SCHOETTMER
Thunderstorm Wind, Wayne
- When
- May 8, 6:06 AM EST to 6:10 AM EST
- Where
- Wayne County, Monticello
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 36.830, -84.830
A couple of trees were blown down in the Monticello area; one on Hwy 5 west on KY Hwy 200 and the other 2 miles northeast on KY Hwy 3285. High water was over roads county wide but no roads were closed.
Thunderstorm Wind, Breathitt
- When
- May 8, 6:48 AM EST to 6:52 AM EST
- Where
- Breathitt County, Jackson
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.550, -83.380
Downed power lines caused 100 people to be without power in Jackson.
Thunderstorm Wind, Leslie
- When
- May 8, 7:03 AM EST to 7:07 AM EST
- Where
- Leslie County, Hyden
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -83.370
Thunderstorm wind gusts downed numerous power lines around the county; leaving around 3500 people without power.
Thunderstorm Wind, Perry
- When
- May 8, 7:13 AM EST to 7:17 AM EST
- Where
- Perry County, Hazard
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 37.250, -83.200
Thunderstorm wind gusts downed power lines in the communities of Acup, Stormking, Coal Harbor, Tiger Hill, and Scuddy. Three thousand people were without power throughout the county.
Thunderstorm Wind, Knott
- When
- May 8, 7:13 AM EST to 7:17 AM EST
- Where
- Knott County, Hindman
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 37.330, -82.980
Twenty two hundred people were reported without power across the county.
Thunderstorm Wind, Perry
- When
- May 8, 7:33 AM EST to 7:37 AM EST
- Where
- Perry County, Hazard
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Public
- Coordinates
- 37.250, -83.200
Numerous trees were reported downed in Hazard and areas south.
Thunderstorm Wind, Leslie
- When
- May 8, 7:43 AM EST to 7:47 AM EST
- Where
- Leslie County, 4 mi NW of Hyden
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 37.211, -83.421
A 12 inch diameter tree was blocking Osborne Fork Road.
Thunderstorm Wind, Letcher
- When
- May 8, 7:58 AM EST to 8:02 AM EST
- Where
- Letcher County, Whitesburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 37.120, -82.820
Downed power lines left 3500 people without power across the county.
Thunderstorm Wind, Pike
- When
- May 8, 7:58 AM EST to 8:02 AM EST
- Where
- Pike County, Pikeville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 37.480, -82.520
Downed power lines left 2000 people without power across the county.
Thunderstorm Wind, Letcher
- When
- May 8, 8:38 AM EST to 8:42 AM EST
- Where
- Letcher County, Whitesburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 37.120, -82.820
Numerous trees were reported down on Hwys 317, 805 and 343. Similar problems were also reported in Fleming Neon and Jenkins.
Tornado, Estill
- When
- May 8, 4:18 PM EST to 4:25 PM EST
- Where
- Estill County, 1.03 mi W of Friend to 0.82 mi WNW of Friend
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 50 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.752, -84.039
Abrief EF-0 tornado touched down on the west side of Sand Hill Road just north of Sand Hill and south of Lower Bend. The roof over the porch on one house collapsed when an uprooted tree fell on it. Two other homes and an outbuilding had roof or metal roof damage. The tornado was short lived and lifted prior to reaching the Kentuckky River around 525 pm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 8, 20092 deaths · 17 injured · $90,000 · EF3 · 27 events
- Tornadoes and Flash Flooding in Missouri, May 8, 20091 death · 9 injured · $106 million · EF3 · 57 events
- Tornadoes and Flash Flooding in Illinois, May 8, 20091 death · 29 injured · $286 million · EF1 · 21 events
- Tornado and Damaging Winds in Missouri, May 8, 20092 deaths · $62 million · EF0 · 10 events
- Flash Flooding and Flooding in Kansas, May 8, 20091 death · 1 injured · $33 million · 1.25 in hail · 60 events
- Tornadoes in North Carolina, May 8, 20096 injured · $205,000 · EF2 · 2 events
- Flooding and Damaging Wind in West Virginia, May 8 to 10, 2009$40 million · 50 kt wind · 6 events
- Tornadoes and Hail in Tennessee, May 8, 2009$110,000 · EF2 · 18 events
- Damaging Winds in Kansas, May 8, 2009$9.0 million · 78 kt wind · 2 events
- Flash Flood and Hail in Texas, May 8 to 9, 2009$317,000 · 4 in hail · 46 events
- Flash Flooding and Flooding in Kentucky, May 8 to 9, 2009$1.2 million · 11 events
- Flash Flooding and Hail in Kentucky, May 8 to 9, 2009$127,000 · 2 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175702, 175703, 175704, 175707, 175708, 175709, 175710, 175711, 175712, 175713, 175714.